Alert archive / Florida / Special Weather Statements in 2009

Special Weather Statement, NWS Miami, FL

June 17, 2009Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at Jun 17, 2009, 3:21 PM EDT for Miami-Dade County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2009, 3:21 PM EDT (19:21 UTC)
Expired
Jun 17, 2009, 4:00 PM EDT
In force
39 min
Issued by
NWS Miami, FL

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 5 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.4 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 171921
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
321 PM EDT WED JUN 17 2009

FLZ073-074-173-174-172000-
FAR SOUTH MIAMI-DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-
INLAND MIAMI-DADE FL-COASTAL MIAMI-DADE COUNTY FL-
321 PM EDT WED JUN 17 2009

...STRONG THUNDERSTORMS CONTINUING TO AFFECT SOUTHWEST METRO 
MIAMI-DADE COUNTY...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MICCOSUKEE RESORT TO
NARANJA...MOVING SOUTHWEST AT 10 MPH.

THESE STORMS WILL AFFECT...

THE HAMMOCKS...
INLIKITA...
THE REDLAND...
HOMESTEAD...
REDLAND...
COUNTY WALK...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2577 8036 2554 8035 2540 8055 2576 8060
TIME...MOT...LOC 1920Z 049DEG 10KT 2574 8047 2554 8044

$$

BAXTER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Jun 17, 2:22 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 17, 2:22 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
222 PM EDT WED JUN 17 2009

.DISCUSSION...CURRENTLY A LOW LEVEL TROUGH (AS PER RUC 850MB ANALYSIS)
EXTENDING FROM JUST NORTH OF THE NRN BAHAMAS SOUTHWEST TO MAINLAND
SOUTH FLORIDA DRIFTING SLOWLY SOUTH. EAST COAST SEA BREEZE
INITIATING CONVECTION FROM PALM BEACH SOUTH TO NRN MIAMI-DADE.

.TONIGHT THROUGH THURSDAY...WEAK LOW LEVEL TROUGH WILL CONTINUE
ACROSS THE LOCAL AREA AND THAT WILL HELP TO FOCUS CONVECTION REST
OF THIS AFTERNOON...EVENING AND AGAIN THU AFTERNOON. AGAIN SCT
AFTERNOON SHWRS/TSTMS ARE EXPECTED TO DEVELOP THU, BUT WL EXPECT
A NE STEERING FLOW TO STEER THE SHWRS/STORMS SW TOWARD INTERIOR
AND WEST COAST.

.FRIDAY THROUGH SATURDAY...A LARGE UPPER LEVEL RIDGE OF HIGH PRESS
CENTERED OVER THE NRN GULF OF MEX WL PROVIDE ENOUGH SUBSIDENCE TO
COUNTERACT LOCAL EFFECTS LIMITING THE CHANCES FOR RAIN TO
SCATTERED AT BEST. THE STEERING FLOW WILL CONTINUE TO BE FROM NE
THROUGH THIS PERIOD, SO WL INDICATE HIGHEST POPS OVER INTERIOR AND
WEST COAST AREAS WITH ISOLATED POPS EAST COAST. THE SUBSIDENCE AND
PLENTY OF SUNSHINE WILL ALSO RESULT IN RATHER HOT CONDITIONS WITH
MAX AFTERNOON TEMPS REACHING THE UPPER 90S BOTH DAYS. COASTAL
AREAS WL BE SLIGHTLY COOLER AS SEA BREEZES WL HELP TO MODERATE THE
TEMPS. HEAT INDICES COULD RANGE FROM 105 TO 109 OVER PORTIONS OF
INTERIOR SECTIONS.

.SUNDAY THROUGH WEDNESDAY...SIGNIFICANT CHANGES MAY TAKE PLACE
DURING THIS PERIOD AS THE UPPER RIDGE IS FORCED TO RETROGRADE WEST
AND A MID/UPPER TROUGH/LOW DIGS SOUTHWEST ALONG THE EASTERN SEA
BOARD TO THE FLORIDA PENINSULA. THIS TROUGH WILL PUSH A BOUNDARY
OF SOME SORT SOUTH ALONG THE PENINSULA, WHILE AT THE SAME TIME
DESTABILIZING THE LOCAL ATMOSPHERE. THIS WILL NOT ONLY BRING BACK
POSSIBLY LIKELY POPS INTO THE PICTURE, BUT WILL ALSO CHANGE THE
STEERING FLOW PUTTING THE EASTERN ZONES AGAIN WETTER CONDITIONS.

&&

.MARINE...A LIGHT TO FRESH FLOW SHOULD CONTINUE OVER ALL THE LOCAL
WATERS THROUGH THE ENTIRE FORECAST PERIOD. EXPECT SEAS TO BE
MOSTLY AOB 2 FEET. OF COURSE, BOTH SEAS AND WINDS WILL BE HIGHER
IN ANY THUNDERSTORM ACTIVITY.

&&

.FIRE WEATHER...NO CONCERNS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  90  75  91 / 10 20 10 20
FORT LAUDERDALE  78  89  77  89 / 10 20 10 20
MIAMI            78  92  77  90 / 10 20 10 20
NAPLES           75  91  74  91 / 30 40 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM/MARINE/FIRE...47/RGH
SHORT TERM/AVIATION...54/BNB
Hazardous weather outlook, Jun 17, 9:43 AM EDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
943 AM EDT WED JUN 17 2009

FLZ063-066>075-168-172>174-180100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
943 AM EDT WED JUN 17 2009

...SCATTERED AFTERNOON AND EVENING STORMS ALL AREAS EXCEPT EAST COAST...
...FEW STORMS COULD BE STRONG THIS AFTERNOON INTO EARLY EVENING...
...HEAT INDICES TO 105 INTERIOR AND NORTHWEST AREAS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EARLY EVENING MAINLY OVER ALL AREAS EXCEPT THE EAST
COAST WHERE THEY WILL BE ISOLATED. FREQUENT LIGHTNING STRIKES,
LOCALLY HEAVY RAINFALL, SMALL HAIL, AND GUSTY WINDS WILL BE
POSSIBLE WITH THE STRONGEST THUNDERSTORM ACTIVITY. IF YOU SEE
LIGHTNING OR HEAR THUNDER, MOVE INSIDE UNTIL THE STORMS HAVE
PASSED BY.

WIND: THE STRONGEST STORMS WILL PRODUCE WINDS BETWEEN 40 AND 60
MPH THIS AFTERNOON INTO THIS EVENING.

HAIL: HAIL UP TO DIME SIZE IN DIAMETER WILL BE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.

FLOODING: URBAN FLOODING MAY BECOME A PROBLEM WITH SLOW MOVING
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING.

TEMPERATURES: TEMPERATURES WILL GET UP INTO THE MID TO UPPER 90S
OVER THE INTERIOR AND NORTHWEST AREAS OF SOUTH FLORIDA THIS
AFTERNOON. THIS WILL MAKE THE HEAT INDEX READINGS CLIMB NEAR THE
105 DEGREE MARK THIS AFTERNOON OVER THE INTERIOR AND NORTHWEST AREAS.
PEOPLE NEED TO LIMIT OUTSIDE ACTIVITY OVER THESE AREAS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE DAILY THROUGH THE WEEK. LIGHTNING
STRIKES, LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE THE
PRIMARY THREATS WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Jun 17, 2:26 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
226 PM EDT WED JUN 17 2009

FLZ071-072-172-171930-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-
226 PM EDT WED JUN 17 2009

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL METRO BROWARD COUNTY...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SUNRISE...MOVING SOUTHWEST AT 10 MPH.

THIS STORM WILL AFFECT...

SUNRISE...
PLANTATION...
SAWGRASS MILLS MALL...
NOVA SOUTHEASTERN UNIVERSITY...
MARKHAM PARK...
DAVIE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2601 8021 2600 8052 2623 8037 2621 8013
TIME...MOT...LOC 1826Z 034DEG 9KT 2615 8029

BAXTER
Special weather statement, Jun 17, 2:40 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
240 PM EDT WED JUN 17 2009

FLZ073-074-173-171930-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-COASTAL MIAMI-
DADE COUNTY FL-
240 PM EDT WED JUN 17 2009

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL METRO MIAMI-DADE
COUNTY...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SWEETWATER...MOVING SOUTH AT 10 MPH.

THIS STORM WILL AFFECT...

TAMIAMI FAIRGROUNDS...
SOUTH MIAMI...
WESTWOOD LAKES...
KENDALE LAKES...
PINECREST...
WEST KENDALL...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2553 8031 2553 8033 2555 8054 2577 8044
      2576 8029
TIME...MOT...LOC 1840Z 019DEG 9KT 2574 8036

BAXTER
Special weather statement, Jun 17, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
321 PM EDT WED JUN 17 2009

FLZ073-074-173-174-172000-
FAR SOUTH MIAMI-DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-
INLAND MIAMI-DADE FL-COASTAL MIAMI-DADE COUNTY FL-
321 PM EDT WED JUN 17 2009

...STRONG THUNDERSTORMS CONTINUING TO AFFECT SOUTHWEST METRO
MIAMI-DADE COUNTY...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MICCOSUKEE RESORT TO
NARANJA...MOVING SOUTHWEST AT 10 MPH.

THESE STORMS WILL AFFECT...

THE HAMMOCKS...
INLIKITA...
THE REDLAND...
HOMESTEAD...
REDLAND...
COUNTY WALK...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2577 8036 2554 8035 2540 8055 2576 8060
TIME...MOT...LOC 1920Z 049DEG 10KT 2574 8047 2554 8044

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:43 PM EDTSpecial Weather StatementMFLGlades, Hendry62 min
Jun 17, 1:04 AM EDTSpecial Weather StatementMFLCollier, Hendry56 min
Jun 17, 1:13 AM EDTSpecial Marine WarningMFL62 min
Jun 17, 2:26 PM EDTSpecial Weather StatementMFLBroward64 min
Jun 17, 2:35 PM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade40 min
Jun 17, 2:40 PM EDTSpecial Weather StatementMFLMiami-Dade50 min
Jun 17, 3:26 PM EDTSpecial Weather StatementMFLPalm Beach49 min
Jun 17, 4:24 PM EDTSpecial Weather StatementMFLMiami-Dade51 min
Jun 17, 5:20 PM EDTSpecial Weather StatementMFLGlades40 min
Jun 17, 7:17 PM EDTSpecial Marine WarningMFL58 min

Nearby

Special Weather Statements in Florida, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.